Alert archive / West Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 32, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 12, 2013, 7:57 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2013, 7:57 PM EDT (23:57 UTC)
- Expired
- Jul 12, 2013, 9:30 PM EDT
- In force
- 93 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cabell County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
622 WGUS51 KRLX 122357 FFWRLX WVC011-043-079-130130- /O.NEW.KRLX.FF.W.0032.130712T2357Z-130713T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 757 PM EDT FRI JUL 12 2013 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL CABELL COUNTY IN WEST VIRGINIA... NORTHWESTERN LINCOLN COUNTY IN WEST VIRGINIA... THIS INCLUDES THE CITY OF HAMLIN... SOUTHWESTERN PUTNAM COUNTY IN WEST VIRGINIA... * UNTIL 930 PM EDT * AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR HURRICANE...OR 10 MILES SOUTHWEST OF WINFIELD...MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWEETLAND...WEST HAMLIN...MYRA...PALERMO AND BRANCHLAND. THE STORM IS MOVING PARALLEL ALONG HURRICANE CREEK...SLEEPY CREEK AND CHARLEY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PERSONS SHOULD STAY AWAY FROM STREAM BANKS...SWIFT FLOWING WATER AND CULVERTS. STAY AWAY OR BE SWEPT AWAY! PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY. YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. && LAT...LON 3814 8205 3821 8227 3847 8204 3844 8197 $$ 08
1 follow-up statement
133 WGUS71 KRLX 130134 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 934 PM EDT FRI JUL 12 2013 WVC011-043-079-130145- /O.EXP.KRLX.FF.W.0032.000000T0000Z-130713T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PUTNAM WV-LINCOLN WV-CABELL WV- 934 PM EDT FRI JUL 12 2013 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL CABELL... NORTHWESTERN LINCOLN AND SOUTHWESTERN PUTNAM COUNTIES... TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY. YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3814 8205 3821 8227 3847 8204 3844 8197 $$ ROOT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 7:45 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 12, 7:45 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 745 PM EDT FRI JUL 12 2013 .SYNOPSIS... UPPER LOW DRIFT WEST TONIGHT INTO SATURDAY...PULLING DEEPER MOISTURE INTO THE AREA. SOME MOISTURE REMAINS AS A HIGH AND WARM TEMPS SET UP FOR NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... UPDATED POPS AND HOURLY TEMPERATURES. USED THE HRRR HI RES MODEL PER SIMILARITIES ON RADAR IMAGES. STORMS COULD BE SEVERE NEAR KANAWHA COUNTY. STORMS ARE MOVING SLOWLY WEST AROUND 5 MPH. THIS WILL PRODUCE FLASH FLOODING OF CREEKS...SMALL STREAMS AND LOW LYING AREAS ACROSS ROANE...PUTNAM AND KANAWHA COUNTY. PREVIOUS DISCUSSION BELOW... UPPER LOW OVER THE AREA TODAY AND TONIGHT...WITH A MOIST NE TO EAST FLOW ACROSS THE CWA. CONVECTION FORMED OVER THE CENTRAL MOUNTAINS THIS MORNING IN THE EASTERLY FLOW...AND HAS BEEN ONGOING FOR MUCH OF THE DAY. POPS WILL GRADUALLY INCREASE IN COVERAGE AS THE DAY PROGRESSES...AND AFTERNOON PEAK HEATING GETS INTO FULL SWING. MAINTAINED HIGH CHANCE TO LIKELY POPS ACROSS THE NORTH...WITH CHANCE TO SLIGHT CHANCE OF POPS ACROSS THE SOUTH AND WEST. AT THIS POINT STILL NOT OVERLY CONCERNED ABOUT WATER ISSUES. 12Z RNK SOUNDING INDICATED PW VALUES AT 1.08 INCHES...AND SO FAR PRECIPITATION FROM ANY ACTIVITY HAS BEEN GENERALLY LIGHT. BULK OF CONVECTIVE ACTIVITY WILL TAPER OFF ACROSS THE AREA TONIGHT WITH THE LOSS OF HEATING...BUT WILL CONTINUE TO MAINTAIN A SLIGHT CHANCE ACROSS THE MOUNTAINS...PARTICULARLY NORTHERN MOUNTAIN ZONES. IN ADDITION...SCATTERED CU FIELD SHOULD MOSTLY CLEAR OUT ACROSS THE WEST AND SOUTH...BUT THINKING CLOUD COVER WILL HANG ON ACROSS THE HIGHER TERRAIN COUNTIES OVERNIGHT. UPPER LOW WILL BEGIN TO PUSH OFF TO THE SOUTH AND EAST LATER TONIGHT AND ON SATURDAY...AS UPPER LEVEL RIDGE NUDGES IN FROM THE EAST. THIS WILL LEAD TO A TREND OF WARMER TEMPERATURES...AND SOMEWHAT DRIER WEATHER...ALTHOUGH SHOWERS AND STORMS WILL CONTINUE PARTICULARLY DURING THE PEAK HEATING HOURS. MADE NO MAJOR CHANGES TO THE PREVIOUS TEMPERATURE FORECAST OTHER THAN MINOR TWEAKS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... THE UPPER LEVEL LOW WILL CONTINUE TO DRIFT SOUTH AND WEST DUE TO A FAIRLY STRONG HIGH PRESSURE BUILDING ACROSS THE AREA FROM THE EAST. STILL EXPECT DIURNAL SHOWERS AND THUNDERSTORM THROUGH THE PERIOD WITH TEMPERATURE BEGINNING TO WARM. && .LONG TERM /TUESDAY THROUGH FRIDAY/... SUMMER PATTERN CONTINUES WITH A 598/599 MB HIGH OVER THE AREA. EVEN THOUGH THE FORECAST AREA HAS BEEN WET IT WON/T TAKE LONG TO DRY OUT BEING JULY. EXPECT WARM TEMPERATURES FOR THE FORECAST AREA...POSSIBLE THE WARMEST TEMPERATURES SO FAR THIS SUMMER. RAISED AFTERNOON HIGHS AND DEW POINTS. THERE WILL STILL BE MOISTURE AROUND THE AREA TRAPPED UNDER THE HIGH THUS DIURNAL POPS. THE RIDGE BEGINS TO FLATTEN OUT ON THURSDAY AND FRIDAY AS THE NEXT FRONTAL SYSTEM APPROACHES THE OHIO VALLEY BY FRIDAY. TIMING WITH THE FRONT IS STILL IFFY AS IT IS SEVEN DAYS OUT. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... IFR CONDITIONS POSSIBLE EARLY THIS EVENING UNDER STRONG STORMS WITH PEA TO QUARTERS SIZE HAIL ALONG THEIR PATH MAINLY AT AND NEARBY CRW. OTHER SITES LIKE CKB...AND PKB WILL EXPERIENCE MVFR CONDITIONS UNDER LIGHT TO MODERATE RAIN. THESE CONDITIONS WILL LAST AT LEAST THROUGH 03Z. A BRIEF RETURN TO MAINLY VFR CONDITIONS MANY AREAS IS EXPECTED AFTER 03Z. HOWEVER...MVFR/IFR LOW STRATUS WILL DEVELOP OVERNIGHT PER CALM FLOW AND ABUNDANT LOW LEVEL MOISTURE. PATCHY MVFR/IFR FOG POSSIBLE ACROSS MUCH OF LOWLANDS...PARTICULARLY IN AREAS THAT RECEIVE RAIN DURING THE AFTERNOON AND EVENING HOURS. THE BROAD UPPER LOW IS RESPONSIBLE FOR THE FORCING AND THE AFTERNOON HEATING WERE RESPONSIBLE FOR THIS CONVECTION ACTIVITY. EXPECT CONVECTION TO DIMINISH IN INTENSITY AFTER 03Z. WIDESPREAD 1500 TO 1200 CEILINGS COULD DEVELOP DURING THE PREDAWN HOURS. HOWEVER...THE BROAD UPPER LOW PRESSURE WILL LIKELY DRIFT WEST...BRINGING MID TO UPPER LEVEL CLOUDS OVER THE AREA PREVENTING FOG AND LOW CEILINGS...MAINLY ACROSS THE NORTHEAST QUADRANT OF OUR CWA. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING AND INTENSITY OF IFR CEILINGS OR FOG AS WELL AS LOW CEILINGS COULD BE DIFFERENT THAN FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 07/13/13 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H M M H H H H H HTS CONSISTENCY H H H H H M M H H H H H BKW CONSISTENCY H H M M M M M H H L L L EKN CONSISTENCY H H H H H M M L L L L L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z SUNDAY... IFR IN FOG POSSIBLE SATURDAY NIGHT. BRIEF IFR IN THUNDERSTORMS OVER THE WEEKEND. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...FB/SL NEAR TERM...ARJ/SL SHORT TERM...RPY LONG TERM...FB AVIATION...ARJ
Hazardous weather outlook, Jul 12, 1:57 PM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 157 PM EDT FRI JUL 12 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-131800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 157 PM EDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 12, 7:38 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL ST. ALBANS 38.38N 81.82W
07/12/2013 E1.25 INCH KANAWHA WV PUBLIC
&&
EVENT NUMBER RLX1300773
JMLocal storm report, Jul 12, 7:44 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL CHARLESTON 38.35N 81.63W
07/12/2013 E0.88 INCH KANAWHA WV PUBLIC
DIME TO NICKEL SIZE HAIL IN DOWNTOWN CHARLESTON
&&
EVENT NUMBER RLX1300774
JMSpecial weather statement, Jul 12, 7:47 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT FRI JUL 12 2013
WVZ006-013-014-130015-
CABELL WV-LINCOLN WV-PUTNAM WV-
747 PM EDT FRI JUL 12 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
SOUTHEASTERN CABELL AND SOUTHWESTERN PUTNAM COUNTIES...
AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF HAMLIN...MOVING SOUTHWEST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR HAMLIN AROUND 800 PM...MYRA AROUND 810 PM AND
BRANCHLAND AROUND 820 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
27 AND 37 IN WEST VIRGINIA.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3850 8209 3848 8206 3850 8205 3848 8194
3816 8210 3826 8230
50Local storm report, Jul 12, 7:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL CULLODEN 38.42N 82.07W
07/12/2013 E0.70 INCH CABELL WV NWS EMPLOYEE
&&
EVENT NUMBER RLX1300775
JMLocal storm report, Jul 12, 7:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL ST. ALBANS 38.38N 81.82W
07/12/2013 E0.25 INCH KANAWHA WV NWS EMPLOYEE
&&
EVENT NUMBER RLX1300776
JMLocal storm report, Jul 12, 7:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FLASH FLOOD 3 SSW SISSONVILLE 38.46N 81.67W
07/12/2013 KANAWHA WV 911 CALL CENTER
WATER RESCUE AT 184 KANAWHA NEAR TWO MILE RD.
&&
EVENT NUMBER RLX1300777
JMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:58 PM EDT | Special Weather Statement | RLX | Nicholas | 62 min |
| Jul 12, 3:36 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Lewis | 39 min |
| Jul 12, 3:51 PM EDT | Special Weather Statement | RLX | Clay | 54 min |
| Jul 12, 4:23 PM EDT | Special Weather Statement | RLX | Doddridge, Pleasants, Ritchie, Tyler | 37 min |
| Jul 12, 5:26 PM EDT | Special Weather Statement | RLX | Wirt | 49 min |
| Jul 12, 5:41 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wirt, Wood | 49 min |
| Jul 12, 6:18 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Roane | 27 min |
| Jul 12, 6:21 PM EDT | Special Weather Statement | RLX | Wyoming | 39 min |
| Jul 12, 6:39 PM EDT | Flash Flood Warning | RLX | Boone, Jackson, Kanawha, Putnam, Roane | 3 hr |
| Jul 12, 6:51 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 24 min |
| Jul 12, 6:57 PM EDT | Special Weather Statement | RLX | Putnam | 33 min |
| Jul 12, 7:15 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Lincoln, Putnam | 45 min |
| Jul 12, 7:47 PM EDT | Special Weather Statement | RLX | Cabell | 28 min |
Nearby
Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.